How is cyanide poisoning treated following smoke inhalation?

Updated: Oct 15, 2021
  • Author: Keith A Lafferty, MD; Chief Editor: Joe Alcock, MD, MS  more...
  • Print
Answer

Individuals exposed to cyanide (CN) poisoning may present with a variety of symptoms ranging from headache and altered mental status to hypotension, arrhythmia, and cardiovascular collapse followed by shock. Management of CN toxicity has historically involved the creation of an alternate binding site for CN to compete with cytochrome oxidase and also to provide substrate necessary to convert CN to a nontoxic metabolite.

Although not universally available, hydroxocobalamin (Cyanokit) is the preferred treatment of CN toxicity. In fact, many prehospital personnel use this product before the patient arrives if there is a high index of suspicion. It has been used in France for more than 30 years and was approved by the US Food and Drug Administration (FDA) in 2006.

Hydroxocobalamin is a hemelike molecule with a complexed cobalt atom that binds directly to CN to form cyanocobalamin (vitamin B-12), which is excreted renally. In vitro studies indicate that hydroxocobalamin penetrates cells and can act intracellularly. Adverse effects are chromaturia and reddening of the skin. Empiric administration to patients subsequently confirmed to have CN poisoning has been shown to be associated with 67% survival.

Hydroxocobalamin has a rapid onset of action, is easy to administer, does not interfere with tissue oxygenation, is well tolerated, and is safe for smoke inhalation patients. Additionally, it is not associated with hypotension or the formation of a dyshemoglobinemia (as was found in previous antidote kits) and it improves hemodynamic stability. [5, 49, 50]

The traditional CN antidote kit contains amyl and sodium nitrite to create a methemoglobin level of 3% and 20-30%, respectively, which, in turn, has a higher affinity for CN than for cytochrome a3. Also included is sodium thiosulfate, which provides substrate for the enzyme rhodanese; this combines thiosulfate and CN to form a nontoxic compound, thiocyanate, which is excreted renally.

Induction of methemoglobinemia is theoretically dangerous in a patient with an elevated carboxyhemoglobin level because further reduces oxygen-carrying capacity, so the clinician should consider withholding the nitrite portion of the kit. Another drawback of this treatment is the delayed onset of thiosulfate. Note that there is limited information about the efficacy of sodium thiosulfate for CN poisoning, as there are no clinical trials of sodium thiosulfate available. [12] Finally, this treatment may be more preventative rather than curative.

Though no prospective studies have conclusively demonstrated a decrease in mortality with the use of sodium thiosulfate alone, optimal treatment at this time is the combined use of hydroxocobalamin and thiosulfate. This is due to the fact that sodium thiosulfate has poor intracellular penetration and slow onset. [51] The combination of treatments allows quick extraction of CN without the formation of other dyshemoglombinemias and offers a sulfur-donating drug that maximizes the function of rhodanese.


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!